Acetaminophen poisoning is a disorder manifested by hepatic necrosis, jaundice, somnolence, and potential death if not treated appropriately. Pathologically there is hepatic necrosis.
EPIDEMIOLOGY & DEMOGRAPHICS
• Potentially toxic ingestions of acetaminophen-containing medications exceed 100,000 cases annually.
• Death rate is approximately 1/1000 persons. Nearly 50% of exposures occur in children <6 yr.
• Hepatic necrosis is most likely to occur in people who are chronically
malnourished, who regularly abuse alcohol, and who are using other potentially hepatotoxic medications.
PHYSICAL FINDINGS & CLINICAL PRESENTATION
• The physical examination may vary depending on the number of hours lapsed from the ingestion of acetaminophen (see Table 1-2).
• Initially, symptoms may be mild or absent and may consist of diaphoresis, malaise, nausea, and vomiting.
• After the initial 12 to 24 hr, patient may complain of RUQ pain with associated vomiting, diaphoresis, and subsequent somnolence.
• In massive overdoses, jaundice may occur within the initial 72 hr.
• Subsequent coma, somnolence, and confusion follow and can ultimately lead to death if not treated appropriately.
The amount of acetaminophen necessary for hepatic toxicity varies with the patient’s body size and hepatic function. Using standardized nomograms,1 calculating the acetaminophen plasma level and the number of hours after ingestion, the clinician can determine potential hepatic toxicity.
||Anorexia, nausea, vomiting, malaise, pallor, diaphoresis
Resolution of above; right upper quadrant abdominal pain and tenderness; elevated bilirubin, prothrombintime, hepatic enzymes; oliguria
Peak liver function abnormalities; anorexia, nausea, vomiting, malaise may reappear
||4 days-2 wk
Resolution of hepatic dysfunction or complete liver failure
TABLE 1-2 Stages in the Clinical Course of Acetaminophen Toxicity
• Liver disease from alcohol abuse or hepatitis
• Ingestion of other hepatotoxic substances
Initial workup is aimed at confirming acetaminophen overdose with plasma acetaminophen level and assessment of hepatic damage and potential damage to other organ systems, such as kidneys, pancreas, and heart (see “Laboratory Tests”).
• Initial laboratory evaluation consists of plasma acetaminophen level with a second level drawn approximately 4 to 6 hr after the initial level. Subsequent levels can be obtained q2-4h until the levels stabilize or decline. These levels can be plotted using the Rumack-Matthew nomogram to calculate potential hepatic toxicity.
• Transaminases (AST, ALT), bilirubin level, PT, BUN, and creatinine should be initially obtained on all patients.
• Serum and urine toxicology screen for other potential toxic substances is also recommended on admission.
Consultation with Poison Control Center for management recommendations is recommended in patients with large ingestions of acetaminophen and/or ingestion of other toxic substances. A toxic dose of acetaminophen usually exceeds 7.5 g in the adult or 140 mg/kg.
ACUTE GENERAL Rx
• Perform gastric lavage and administer activated charcoal if the patient is seen within 1 hr of ingestion or the clinician suspects polydrug ingestion.
• Determine blood levels 4 hr after ingestion; if in the toxic range, start N-acetylcysteine (Mucomyst), 140 mg/kg PO as a loading dose, followed by 70 mg/kg PO q4h for 48 hr. (N-Acetylcysteine therapy should be started within 24 hr of acetaminophen overdose.) If charcoal therapy was initially instituted, lavage the stomach and recover as much charcoal as possible; then instill N-acetylcysteine, increasing the loading dose by 40%.
• Monitor acetaminophen level; use graph to plot possible hepatic toxicity.
• Provide adequate IV hydration (e.g., D5 ?NS at 150 ml/hr).
• If acetaminophen level is nontoxic, acetylcysteine therapy may be discontinued.
Most patients will recover fully without persisting hepatic abnormalities. Hepatic failure is particularly unusual in children <6 yr.